Arizona, 2008

High Wind in Arizona, April 15, 2008

April 15, 2008 · NWS VEF · 2 events in 1 county or zone

Another low pressure system moving through the Pacific Northwest brought high winds to portions of the Mojave Desert.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Another low pressure system moving through the Pacific Northwest brought high winds to portions of the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 15, 4:10 AM MST, 6 hours 5 minutes earlier.

Area forecast discussion, Apr 15, 4:10 AM MST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
410 AM PDT TUE APR 15 2008

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN
NEVADA TODAY WITH A COLD FRONT SHIFTING ACROSS SOUTHERN NEVADA THIS
EVENING. THIS WILL RESULT IN STRONG AND GUSTY WINDS ACROSS MUCH OF
THE AREA TODAY BEFORE THE WINDS SWITCH TO THE NORTH AND DECREASE
TONIGHT BEHIND THE FRONT. COOL AND BREEZY CONDITIONS LOOKED FOR ON
WEDNESAY BEFORE HIGH PRESSURE BUILDS OVER THE AREA THURSDAY AND
FRIDAY FOR A SLOW WARMING BY THE END OF THE WEEK.
&&

.SHORT TERM...THE MAIN STORY FOR TODAY IS WINDS.  UPPER TROUGH TO
SHIFT ACROSS NORTHERN NEVADA TODAY WITH NORTHERLY FLOW ALOFT
DEVELOPING TONIGHT AND WEDNESAY AS SYSTEM SLOWLY SHIFTS EAST. STRONG
LOWER LEVEL FLOW/SURFACE GRADIENTS KEEPING WINDS UP EARLY THIS
MORNING WITH LOCAL GUSTS AROUND HIGH WIND WARNING CRITERIA. 700 MB
FLOW...40-50KT...SHOWS THAT BEST WINDS TO BE ACROSS THE SOUTHERN
PORTION OF THE CWA THIS MORNING INTO EARLY AFTERNOON BEFORE
DECREASING INTO THE EVENING HOURS. SEE STATEMENTS FOR VARIOUS
ADVISORIES CURRENTLY IN EFFECT. COLD FRONT ASSOCIATE WITH THE SYSTEM
TO PUSH ACROSS SOUTHERN NEVADA BETWEEN 03-06Z WEDNESDAY...SWITCHING
WINDS TO THE NORTH AND THEN EXIT THE CWA OVERNIGHT. BY WEDNESDAY
NORTHERLY FLOW ALOFT WITH NORTH SURFACE GRADIENTS TO KEEP BREEZY/
WINDY CONDITIONS GOING ACROSS MUCH OF THE AREA...ESPECIALLY
NORTH/SOUTH WIND PRONE AREAS. MAY NEED TO ISSUE LAKE WIND OR OTHER
ADVISORIES IN AFTERNOON PACKAGE...BUT WILL HOLD OFF FOR NOW TO AVOID
CONFUSION WITH THE ONES CURRENTLY OUT. SHORT WAVE RIDGE TO BUILD
OVER THE AREA ON THURSDAY. ALTHOUGH WINDS ARE THE MAIN CONCERN...
COOLER TEMPERATURES WILL DEFINITELY BE SEEN TODAY AND INTO WEDNESDAY
BEFORE REBOUNDING INTO THURSDAY. NEAR RECORD HIGHS IN SOME PLACES ON
MONDAY WILL DROP 5-10 DEGREES TODAY AND THEN AN ADDITIONAL 5-10
DEGREES ON WEDNESDAY WITH MOST READINGS THEN BEING BELOW NORMAL FOR
THIS TIME OF YEAR. HOWEVER AS MENTIONED TEMPS TO BEGIN TO REBOUND ON
THURSDAY BUT WILL NOT REACH THEIR FULL POTENTIAL AS WEAK NORTHERLY
GRADIENTS WILL HAMPER FULL WARMING.

.LONG TERM...BY FRIDAY AFTERNOON...EFFECTS OF NEXT SYSTEM STARTING
TO MAKE AN IMPACT OVER THE CWA IN THE FORM OF AN INCREASED SOUTHWEST
FLOW. MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE TIMING AND
POSITION OF NEXT WEEKENDS SYSTEM WITH WINDS BEING THE MAIN CONCERN
ONCE AGAIN. THE MODELS ARE SHOWING THIS SYSTEM TO BE MUCH SLOWER AND
WILL BRING A PROLONGED PERIOD OF BREEZY TO WINDY CONDITIONS TO THE
CWA. RIGHT NOW THE MODELS ARE SHOWING THE WINDS TO PICK UP FRIDAY
AFTERNOON AND CONTINUE THROUGH MONDAY NIGHT BEFORE A COLD FRONT
PASSES THROUGH THE AREA EARLY TUESDAY. EVEN BEHIND THE FRONT THE
WINDS WILL REMAIN BREEZY. THE FAR NORTHERN AREAS OF THE CWA MAY SEE
SOME ISOLATED SHOWERS ASSOCIATED WITH THIS SYSTEM...BUT THE MAJORITY
OF THE MOISTURE WILL REMAIN TO THE NORTH. ABOVE NORMAL TEMPERATURES
FORECAST ON FRIDAY...BUT FALL TO BELOW NORMAL READINGS BY SUNDAY AND
CONTINUE THROUGH MUCH OF THE WEEK. A SUMMARY OF THE EXTENDED SHOWS
BREEZY TO WINDY CONDITIONS WITH BELOW NORMAL TEMPERATURES.
&&

.AVIATION...SOUTHWEST WINDS 10-20KTS WITH GUSTS TO 30KTS TO CONTINUE
THROUGH THE NIGHT. WINDS TO INCREASE AFTER 14Z WITH SPEEDS 18-28KT
AND POSSIBLE GUSTS TO OVER 40KTS. POSSIBLE LLWS AND/OR MECHANICAL
TURBULENCE THROUGH 19Z TODAY. COLD FRONT EXPECTED TO MOVE THROUGH
THE KLAS VALLEY BETWEEN 03-06Z WEDNESDAY WITH WINDS BECOMING NORTH
15-25KTS GUSTS 35KTS BEFORE DECREASING OVERNIGHT. SKIES WILL REMAIN
MOSTLY CLEAR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST WINDS 10-20KT RANGE WITH LOCAL GUSTS TO OVER
40KTS. STRONGER/GUSTY SOUTHWEST WINDS POSSIBLE 18Z...ESPECIALLY
DAGGETT...MORMON MESA...PEACH SPRING CORRIDORS. COLD FRONT TO MOVE
ACROSS SOUTHERN NEVADA BETWEEN 03-06Z WEDNESDAY WITH WINDS BECOMING
NORTHERLY BEHIND THE FRONT AND GUSTING TO OVER 35KTS BEFORE
DECREASING BY WEDNESDAY MORNING. NORTH FLOW TO CONTINUE ON WEDNESDAY
HOWEVER WITH NORTH/SOUTH WIND PRONE AREAS STILL SEEING GUSTY WINDS.
&&

.FIRE WEATHER...STRONG SOUTHWEST WINDS WILL CONTINUE OVER MUCH OF
SOUTHERN NEVADA AND NORTHWEST ARIZONA DURING THE DAY WITH LOW
RELATIVE HUMIDITY VALUES...THUS THE RED FLAG WARNING HAS BEEN
CONTINUED. A COLD FRONT WILL SWITCH THE WINDS TO THE NORTH OVERNIGHT
WITH LOCAL GUSTY WINDS LOOKED FOR ON WEDNESDAY...ESPECIALLY
NORTH/SOUTH WIND PRONE AREAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY THROUGH 8 PM PDT FOR NVZ017>019.
     WIND ADVISORY FROM 7 AM TO 8 PM PDT FOR NVZ016-020>022.
     RED FLAG WARNING FROM 11 AM TO 8 PM PDT FOR NVZ466.
AZ...WIND ADVISORY FROM 7 AM TO 8 PM MST FOR AZZ001>003-036.
     RED FLAG WARNING FROM 11 AM TO 8 PM MST FOR AZZ101-102.
CA...WIND ADVISORY FROM 7 AM TO 8 PM PDT FOR CAZ523>527.
     RED FLAG WARNING FROM 11 AM TO 8 PM PDT FOR CAZ229.
&&

JENSEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 15, 6:26 AM MST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
626 AM PDT TUE APR 15 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-160000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
626 AM PDT TUE APR 15 2008 /626 AM MST TUE APR 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WINDS WILL BE SEEN ACROSS MUCH OF THE AREA TODAY
AND INTO THIS EVENING AS A PACIFIC STORM MOVES OVER NORTHERN
NEVADA. SOUTHWEST WINDS GUSTING TO BETWEEN 40 AND 50
MPH...ESPECIALLY OVER THE SOUTHERN PORTION OF THE AREA MAY CREATE
AREAS OF BLOWING SAND AND DUST. IN ADDITION LOW RELATIVE HUMIDITY
VALUES WILL ALSO CREATE THE POTENTIAL FOR ERRATIC FIRE BEHAVIOR...
ESPECIALLY OVER NORTHWEST ARIZONA. PLEASE SEE THE LATEST STATEMENTS
CONCERNING THE WINDS TODAY.

A COLD FRONT WILL MOVE ACROSS SOUTHERN NEVADA EARLY THIS EVENING
WITH THE WINDS SWITCHING TO THE NORTH AND THEN DECREASING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BREEZY TO WINDY NORTH WINDS WILL BE SEEN ON WEDNESDAY...ESPECIALLY
ALONG THE NORTH/SOUTH WIND PRONE AREAS SUCH AS THE LOWER COLORADO
RIVER VALLEY. ADDITIONAL WIND ADVISORIES MAY BE NEED ON WEDNESDAY.
A RIDGE OF HIGH PRESSURE WILL RESULT IN LESS WIND ON THURSDAY AND
FRIDAY. HOWEVER ANOTHER STORM OR SERIES OF STORMS MOVING THROUGH
THE PACIFIC NORTHWEST PROMISES TO BRING BREEZY TO WINDY CONDITIONS
BACK TO THE AREA OVER THE WEEKEND AND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 15, 6:07 AM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
607 AM PDT TUE APR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     NON-TSTM WND GST 6 SSE HAYFORD PK        36.58N 115.14W
04/14/2008  M69.00 MPH       CLARK              NV   MESONET

            MEASURED AT DESERT NWR.

0225 AM     NON-TSTM WND GST 4 SSW MERCURY           36.62N 116.03W
04/15/2008  M60.00 MPH       NYE                NV   ASOS

0316 AM     NON-TSTM WND GST 1 SE MT. CHARLESTON     36.27N 115.60W
04/15/2008  M65.00 MPH       CLARK              NV   MESONET

0316 AM     NON-TSTM WND GST 5 SW SPRING MOUNTAIN RA 36.03N 115.52W
04/15/2008  M53.00 MPH       CLARK              NV   MESONET

0534 AM     NON-TSTM WND GST 1 ESE RED ROCK CANYON   36.14N 115.43W
04/15/2008  M60.00 MPH       CLARK              NV   MESONET

&&

GORELOW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northwest Plateau

When
April 15, 10:15 AM MST
Where
Northwest Plateau forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.704, -113.758 (the zone’s center; the record gives no point)

This gust occurred 25 miles SSE of Littlefield.

High Wind, Northwest Plateau

When
April 15, 4:07 PM MST
Where
Northwest Plateau forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.704, -113.758 (the zone’s center; the record gives no point)

Two pieces of metal were torn away from the side of a house in Colorado City.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87319, 87320.